Did you know that if you are over 60 there is a half way decent chance that your doctor will poison you and not realize what he is doing?
I’m talking about doctors who do what they are trained to do and just miss the diagnosis. This is not usually a problem that happens with young patients. The older you are, the more at risk you are.
So beware. And learn from Dot’s case.
Dot is a vigorous, active, and very tough 80-something-year-old woman. She had just moved back into town after being away for nine months and she came to see me because she was feeling weak, tired, and very unsteady on her feet.
I was shocked when I first saw her. Instead of bolting out of the waiting room chair when her name was called, it took her almost 20 seconds to get erect. Then she needed a cane to get down the hall into my office. This was far different than the last time I saw her.
I asked Dot what happened. She said nothing really changed. She had not fallen. She had not hit her head. She had been eating normally. And, except for these terrible symptoms, she felt like her usual self.
But the symptoms she was now having had essentially ruined her life and she was depressed. “If I have to live like this for the rest of my days,” she said, “I don’t know what good I will ever be.” So I did what any doc would do. I started digging.
Ask the Right Questions
I asked her how long the symptoms had been going on. She said six months. I asked her if she had started on any new medications in that time. She said yes.
While she was out of town, she saw another doctor. He took her off the treatment plan that I had her on because he was not familiar with natural therapies. Then he put her on a medication called metoprolol for her blood pressure. This was something he had experience with. I asked her when she went on this medication. She said about six months ago.
Finally, I asked her what her doctor thought was the reason for her deteriorating condition. “He told me that I was just getting old. At my age sooner or later everything goes wrong.” At that point, I described to her a case that happened to me about three years ago.
This Happens Too Often
A concerned daughter had brought in her 89-year-old mother. When she came into the room, she was walking like a zombie – extremely slow shuffle with a downward, exhausted, and drawn out look on her face. She had been that way for 30 days.
Her doctors all ascribed the problem to her age. But exactly 30 days prior, her doctor had put her on metoprolol for her blood pressure! The case seemed pretty obvious to me, but it was not so obvious to the other doctors who had seen her.
You can probably guess how both cases went by now. I immediately took them both off metoprolol. And within 10 days they were both completely back to normal. They had been poisoned by their well-meaning doctors.
If You Can, Avoid Medication
Sir William Osler was the head of the Department of Medicine at Johns Hopkins Medical School in the early 1900s. He is considered by everyone to be the father of modern medicine because of his methodical, scientifically based approach. One of his more famous quotes is, “One of the first duties of the physician is to educate the masses not to take medicine.”
It’s very clear that medications are often needed for good medical care. But doctors would do well to remember this warning.
Way back in 1981, researchers published a paper showing the specific dangers of giving metoprolol to older people. The authors gave the drug to a group of young people and to another group of older folks and then monitored what happened. It turned out that when metoprolol is absorbed into the body, it soon metabolizes into a molecule called H119/66. This molecule is called an active metabolite. That means that it acts like a drug.
After only a week of giving the drug, the researchers noticed that the older a person was, the greater the amount of H119/66 accumulated in their bodies. In fact, older folks tended to have more than twice the amount of H119/66 as young people. That means that in older people, the same dose of the drug resulted in twice the potential side effects.
Another study appeared in the Postgraduate Medical Journal four years later. They gave two different doses of metoprolol to both young and elderly people. The conclusion was that while young people handle the higher dose very well, doctors should be aware that older people don’t. They suggested that the dose be cut in half for the elderly patients.
Why Are Doctors Missing This?
So if we have known for over 30 years that metoprolol is dangerous for older people, how is it that doctors can keep missing this? The answer to this question holds serious ramifications for anyone over 60. And that’s because metoprolol is not the only drug that can cause problems selectively in older people.
Most drugs have different actions and more intense side effects in older people. It just makes you wonder how many old people are out there right now with symptoms similar to the symptoms of aging simply brought on by the medications their perfectly well-meaning docs are giving them. There are two reasons why this might be a much bigger problem than many suspect.
First, like most drugs, the liver metabolizes or clears out metoprolol. But as I have explained to you before, as we get older, our liver function declines. It doesn’t work as efficiently as it did when we were younger. The result is that drug levels can be higher even with smaller doses.
The other problem is that the metabolites of the drug can accumulate like what happened in the metoprolol study I mentioned earlier. The result is that the correct dose of a medication that works well for younger people can be poisonous for the elderly. Paracelsus said only about 500 years ago that, “The poison is in the dose.” He was right then. And he is right now.
The second part of the problem is that old folks with symptoms often get treated completely differently from young folks with the same symptoms. There is no way that a doctor is not going to figure out the problem when a young person complains of weakness, dizziness, and fatigue 30 days after starting a medication.
But since many of the side effects of medications are so similar to what can happen from getting older, docs can miss the connection and just ascribe the symptoms to aging. A perfect example of this is the statin drugs.
Statins can cause memory defects and diffuse aches and pains in older patients. This can happen even six months after starting the drug. But when it happens, doctors and patients alike often miss the connection, and just assume that this is what it’s like to get old.
So beware. If you are over 60 and you start having some unusual symptoms anywhere from one to nine months after either starting on a new medication or your doctor increases your dose, you just might be getting poisoned.
It’s easy to find out. Just ask your doctor (preferably an integrative physician) to wean you off of the drugs. This isn’t hard to do and can have a dramatic impact on your health. In a future article, I’ll have more to say about how to get off these drugs.
Martin, A. and R.C. Browning. “Metoprolol in the aged hypertensive: a comparison of two dosage schedules.” Postgrad Med J. March 1985; 61(713): 225–227.
Quarterman, C.P., M.J. Kendall, and D.B. Jack. “The effect of age on the pharmacokinetics of metoprolol” Br J Clin Pharmacol. March 1981; 11(3): 287–294.